Alert archive / California / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 2, NWS Medford, OR

July 25, 2004Siskiyou County, California

NWS Medford, OR issued this severe thunderstorm warning at Jul 25, 2004, 6:12 PM PDT for Siskiyou County, California. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2004, 6:12 PM PDT (01:12 UTC)
Expired
Jul 25, 2004, 6:45 PM PDT
In force
33 min
Issued by
NWS Medford, OR
Area
Counties, with a storm outline in the text

County Siskiyou County, CA

The radar

The Medford radar (KMAX), 54 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 1.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2004-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2004-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
278 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
3067 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KMFR 260112
SVRMFR
CAC093-260145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
611 PM PDT SUN JUL 25 2004

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SISKIYOU COUNTY IN NORTHERN CALIFORNIA

* UNTIL 645 PM PDT

* AT 607 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM
  WAS LOCATED NEAR GREENVIEW...OR ABOUT 16 MILES SOUTHWEST OF
  YREKA...AND MOVING NORTHEAST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FORT
  JONES.

LAT...LON 4169 12283 4151 12298 4145 12273 4167 12264

$$

DW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:30 PM PDT, 3 hours 42 minutes earlier.

Area forecast discussion, Jul 25, 2:30 PM PDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
230 PM PDT SUN JUL 25 2004

.DISCUSSION...ISOLATED THUNDERSTORMS ARE BREAKING OUT ACROSS THE
EASTSIDE ZONES THIS AFTERNOON ABOUT AS ANTICIPATED. THESE WILL
CONTINUE THROUGH SUNSET.  THE RIDGE IS MOVING A LITTLE EAST OF OUR
AREA TONIGHT AS A WEAK DISTURBANCE MOVES INLAND WELL TO THE NORTH.
THE INCREASING WESTERLY FLOW SHOULD ADVECT THE MOISTURE OFF TO THE
EAST RESULTING IN A MORE STABLE AIR MASS OVER OUR REGION MONDAY.
ALTHOUGH THERE MAY BE A WEAK THREAT OF LATE DAY THUNDERSTORMS IN THE
EXTREME SOUTHEAST PORTION OF OUR ZONES...HAVE CHOSEN TO STAY WITH
THE CURRENT FORECAST OF NO THUNDERSTORMS MONDAY...JUST A LITTLE
COOLER.

TUESDAY THROUGH FRIDAY MODELS INDICATE A STABLE NORTHWEST FLOW
ACROSS OUR AREA. MARINE CLOUDS WILL AFFECT THE COAST AND SOME
PORTIONS OF DOUGLAS COUNTY OTHERWISE DRY AND MAINLY CLEAR CONDITIONS
WILL PREVAIL WITH TEMPERATURES NEAR OR A LITTLE ABOVE NORMAL.
HUMIDITIES WILL BE BELOW NORMAL...GOOD CONDITIONS FOR FURTHER DRYING
OF THE FUELS.

FOR NEXT WEEKEND...THE ENSEMBLES...ECMWF AND THE GFS ARE ALL IN
AGREEMENT IN FORMING A LOW OFF THE NORTHERN CALIFORNIA COAST. THIS
WILL PROVIDE MOISTURE AGAIN FOR A THREAT OF THUNDERSTORMS.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...SMALL CRAFT ADVISORY...FLORENCE TO OR/CA BORDER.
CA...SMALL CRAFT ADVISORY...OR/CA BORDER TO PT ST GEORGE.

&&
GETTMAN

Nearby

Severe Thunderstorm Warnings in California, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.